Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS State College, PA

August 7, 2018Juniata County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 4:29 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 4:29 PM EDT (20:29 UTC)
Expired
Aug 7, 2018, 5:00 PM EDT
In force
31 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Juniata County, PA, Perry County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:30 PM EDTTSTM WND DMGMillerstown, PAMULTIPLE TREES DOWN.
Aug 7, 4:47 PM EDTTSTM WND DMGNew Bloomfield, PAMULTIPLE TREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS51 KCTP 072029
SVRCTP
PAC067-099-072130-
/O.NEW.KCTP.SV.W.0078.180807T2029Z-180807T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
429 PM EDT TUE AUG 7 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Juniata County in central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...

* Until 530 PM EDT.

* At 428 PM EDT, a severe thunderstorm was located near Newport,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Locally heavy 
           rain with flooding.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newport, Duncannon, New Bloomfield, New Buffalo, Thompsontown,
  Millerstown and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4030 7711 4051 7734 4065 7720 4056 7699
      4052 7698 4049 7695 4047 7695 4045 7696
      4042 7702 4040 7701 4039 7703 4038 7702
TIME...MOT...LOC 2028Z 309DEG 6KT 4054 7720 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
2 follow-up statements
672 
WWUS51 KCTP 072042
SVSCTP

Severe Weather Statement
National Weather Service State College PA
442 PM EDT TUE AUG 7 2018

PAC067-072050-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Juniata PA-
442 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
      4049 7695 4047 7695 4045 7696 4042 7702
      4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2040Z 309DEG 6KT 4053 7718 

$$

PAC099-072130-
/O.CON.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Perry PA-
442 PM EDT TUE AUG 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN PERRY COUNTY...

At 440 PM EDT, a severe thunderstorm was located near Newport, moving
southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is possible. Expect localized wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newport, Duncannon, New Bloomfield, New Buffalo and Millerstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.

&&

LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
      4049 7695 4047 7695 4045 7696 4042 7702
      4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2040Z 309DEG 6KT 4053 7718 

HAIL...1.00IN
WIND...60MPH
 
$$

KF
343 
WWUS51 KCTP 072100
SVSCTP

Severe Weather Statement
National Weather Service State College PA
500 PM EDT TUE AUG 7 2018

PAC099-072110-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Perry PA-
500 PM EDT TUE AUG 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain and 
localized minor flooding is still possible with this thunderstorm.

LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
      4049 7695 4047 7695 4045 7696 4042 7702
      4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2058Z 309DEG 6KT 4051 7715 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:01 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 7, 4:01 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
401 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Humid and stormy weather will continue through midweek with
strong to locally severe thunderstorms possible. Thursday looks
like a drier day before an unsettled pattern unfolds over the
weekend through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to move through the
region this afternoon along a boundary out ahead of the frontal
system. Some of the strongest cells have been severe with heavy
downpours. Due to the low flash flood guidance and that strong
anomalous PWATS, any heavy downpours from these storms could
cause minor flooding. Heat index values are certainly
contributing to the potential for strong storms. They are
highest through the far southeast. Expect showers and
thunderstorms to continue through mid evening. Latest HRRR is
doing a decent job matching convection and continues to have
these storms move through the region through 03Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds over the weekend through early next week. Models and
ensembles show a cut off low developing over the OH Valley
by the end of the weekend. Widespread precipitation is likely
to the east of the low along the Appalachians into early next
week with some potential for a heavy rainfall threat
considering slow system movement. The distribution and intensity
of the rainfall will be sensitive to the evolution of the upper
low/trough. This will be something to monitor in the coming days
especially given how wet it has been this summer.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Lines of showers and thunderstorms will continue to move through
the rest of the afternoon and evening. Expect periods of IFR in
TSRA with MVFR overnight as showers increase after 08Z. Skies
should improve between 13Z to 15Z. Expect showers again tomorrow
afternoon.

Based on the slow moving system, there will be a similar
situation for Wed.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Ceru
SHORT TERM...Ceru/Tyburski
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 3:26 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
326 PM EDT TUE AUG 7 2018

PAZ026>028-034-035-072015-
Bedford PA-Fulton PA-Juniata PA-Huntingdon PA-Mifflin PA-
326 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...AND FULTON COUNTIES UNTIL 415 PM EDT...

At 325 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Trough Creek State Park to near New
Enterprise to Clearville. Movement was northeast at 25 mph.

Torrential rain and wind gusts up to 50 mph are possible.

Locations impacted include...
Breezewood, Mount Union, Clearville, Everett, McConnellsburg,
Harrisonville, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, Dudley, Valley-Hi, Blacklog, Saluvia, Trough
Creek State Park, Sideling Hill Rest Area, Saxton, Broad Top City and
Three Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 7849 4012 7839 4039 7807 4057 7757
      4024 7779 3992 7796
TIME...MOT...LOC 1925Z 243DEG 21KT 4038 7806 4015 7832 3992 7841

La Corte
Special weather statement, Aug 7, 3:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT TUE AUG 7 2018

PAZ026-036-063-072045-
Franklin PA-Cumberland PA-Huntingdon PA-
358 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace, moving southeast at 15 mph.

Torrential rain and wind gusts up to 50 mph are possible.

Locations impacted include...
Chambersburg, Shippensburg, Scotland, Rockhill Furnace, Roxbury,
Doylesburg, Upper Strasburg, Willow Hill, Fannettsburg, Orbisonia,
Orrstown, Shirleysburg, Shade Gap and Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 7798 4030 7788 4024 7764 4023 7765
      4022 7764 4023 7761 4020 7761 4019 7760
      4022 7756 4019 7744 3994 7759
TIME...MOT...LOC 1958Z 295DEG 15KT 4019 7785

La Corte
Special weather statement, Aug 7, 4:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT TUE AUG 7 2018

PAZ028-056-057-072100-
Perry PA-Juniata PA-Dauphin PA-
403 PM EDT TUE AUG 7 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...JUNIATA...AND
PERRY COUNTIES UNTIL 500 PM EDT...

At 403 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles south of Richfield to 6 miles northwest
of Newport. Movement was east at 15 mph.

Torrential rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Millersburg, Newport, Duncannon, Elizabethville, New Buffalo,
Liverpool, Halifax, Thompsontown, Millerstown, East Salem and Enders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4058 7735 4067 7709 4052 7668 4039 7704
TIME...MOT...LOC 2003Z 284DEG 11KT 4060 7708 4056 7720

Ceru
Local storm report, Aug 7, 4:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     1 E LEWISBURG           40.96N  76.87W
08/07/2018                   NORTHUMBERLAND     PA   PUBLIC

            TREES AND WIRES DOWN ON 3RD STREET.

&&

EVENT NUMBER CTP1802101

JRB
Local storm report, Aug 7, 4:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     SHAMOKIN                40.79N  76.55W
08/07/2018                   NORTHUMBERLAND     PA   911 CALL CENTER

            1 TREE DOWN IN SHAMOKIN TOWNSHIP.

&&

EVENT NUMBER CTP1802102

JRB
Local storm report, Aug 7, 4:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MOUNT CARMEL            40.80N  76.41W
08/07/2018                   NORTHUMBERLAND     PA   911 CALL CENTER

            1 TREE DOWN IN MT CARMEL TOWNSHIP.

&&

EVENT NUMBER CTP1802103

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:34 PM EDTSpecial Weather StatementCTPLycoming26 min
Aug 7, 1:38 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 7, 1:47 PM EDTSpecial Weather StatementCTPMontour43 min
Aug 7, 1:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union53 min
Aug 7, 2:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Aug 7, 2:24 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 7, 2:33 PM EDTSpecial Weather StatementCTPSullivan42 min
Aug 7, 2:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Aug 7, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Aug 7, 2:54 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 7, 3:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill13 min
Aug 7, 3:26 PM EDTSpecial Weather StatementCTPFulton, Huntingdon49 min
Aug 7, 3:36 PM EDTAreal Flood AdvisoryCTPSnyder114 min
Aug 7, 3:58 PM EDTSpecial Weather StatementCTPFranklin47 min
Aug 7, 4:03 PM EDTSpecial Weather StatementCTPDauphin57 min
Aug 7, 4:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill39 min
Aug 7, 5:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Aug 7, 6:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 7, 6:14 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 7, 6:20 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 6:40 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
Aug 7, 6:58 PM EDTFlash Flood WarningCTPSullivan3 hr
Aug 7, 7:11 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.